Table of Contents Author Guidelines Submit a Manuscript
Case Reports in Medicine
Volume 2012 (2012), Article ID 705190, 4 pages
Case Report

A Case of Drug Reaction with Eosinophilia and Systemic Symptoms

Division of Medicine, Repatriation General Hospital, Daws Road, Daw Park, SA 5041, Australia

Received 24 May 2012; Accepted 16 July 2012

Academic Editor: B. Wedi

Copyright © 2012 Sally Kellett and Charles Cock. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.


Drug reaction with eosinophilia and systemic symptoms (DRESS) is characterized by fever, skin rash, hematological abnormalities, and systemic involvement such as hepatitis. DRESS usually presents 2–6 weeks after drug initiation. DRESS should be suspected on clinical grounds in the setting of the introduction of new drug therapy and is most commonly described after the introduction of aromatic anticonvulsants, allopurinol, or antiretroviral therapies. We describe here a case of DRESS due to phenytoin exposure with complete resolution on drug discontinuation. Our patient developed DRESS with a skin rash, lymphadenopathy, and markedly abnormal liver enzymes, 4 weeks after drug initiation following drainage of a brain abscess. He was initially diagnosed as having a recurrence of the abscess or sepsis of another origin. It is important to recognise the possibility of DRESS in this setting, as a good outcome depends on the immediate withdrawal of the offending drug. A mortality rate of up to 10% has been described in unrecognised cases.